Saturday, July 1, 2017

Pennsylvanians Warned of Overdose Cluster

A cluster of more than 50 overdoses in a 48-hour period in Tioga, Lycoming and Clinton Counties prompted a warning from Wolf Administration officials on Friday about the potentially lethal risks of heroin that could be laced with fentanyl and other synthetic opioids.


“It is critical that individuals who suffer from opioid use disorder (OUD) be aware of the deadly influx of opioids causing overdoses,” said Acting Secretary of Drug and Alcohol Programs Jennifer Smith. “Fentanyl and carfentanil, two extremely dangerous synthetic opioids, are many times more lethal than heroin, and often added to heroin without the knowledge of the user.

“Fentanyl and carfentanil are 40 to 50 times stronger than heroin sold on the streets and just a pinpoint amount ingested can kill you. If you see someone overdosing, call 911 immediately so a first responder is made aware of the need to administer naloxone upon arrival.”

The following signs and symptoms of an overdose may include:
  • Pinpoint pupils;
  • Trouble breathing – shallow breathing or no breathing at all;
  • Excessive drowsiness, disorientation, dizziness, confusion, or loss of consciousness;
  • Nausea and/or vomiting;
  • Choking sounds;
  • Pale face;
  • Blue or purple colored lips, fingernails, or extremities; and seizures.
“It’s more important than ever to ensure that first responders have access to the life-saving drug naloxone,” said Physician General Dr. Rachel Levine.

Family and friends of those suffering from an addiction to opiates can also be prepared, said Levine.

“Anyone can obtain naloxone at any pharmacy in the commonwealth without a prescription, using the standing order I signed that functions as a prescription for it,” said Levine. The standing order is available at most pharmacies and can be downloaded on the Department of Health website.

“Naloxone is the most effective way to save someone suffering an overdose,” Levine said. “When administered during an overdose, naloxone blocks the effects of opioids on the brain and restores breathing within two to eight minutes. Naloxone has been used safely by medical professionals for more than 40 years and its only function is to reverse the effects of opioids on the brain and respiratory system to prevent death.”

In 2016, more than 4,800 Pennsylvanians died from a drug overdose, a 37 percent increase over the 2015 count. Heroin and opioid overdose are the leading cause of accidental death in Pennsylvania.

If you or someone you know is suffering from the disease of addiction, call 1-800-662-HELP or visit www.pa.gov/opioids for treatment options.

1 comment:

  1. Well if stop taking pain killers away in pill form people won't be doing heroin as much look back when pain pills were around this was not issue with everyone dying

    ReplyDelete